Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Jacksonville, FL

April 2, 2002Flagler County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 2, 2002, 3:39 PM EST for Flagler County, Florida. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 2002, 3:39 PM EST (20:39 UTC)
Expired
Apr 2, 2002, 4:30 PM EST
In force
51 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Flagler County, FL

The radar

The Jacksonville radar (KJAX), 119 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 3:45 PM ESTHail 1Bunnell, FLNear U.S. Highway 1 and Otis Stone Rd.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 022039
SVRJAX
FLC035-022130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
339 PM EST TUE APR 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL FLAGLER COUNTY IN NORTHEAST FLORIDA

* UNTIL 430 PM EST

* AT 339 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  NORTHEAST OF BUNNELL...MOVING EAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 430 PM EST...
  BUNNELL AND PALM COAST...
  FLAGLER BEACH...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
$$

LAT...LON 2957 8129 2939 8128 2937 8082 2962 8084

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:30 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 2, 2:30 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EST TUE APR 02 2002

CURRENTLY...UPPER LEVEL IMPULSE IN E GULF OF MEX IS FIRING
CONVECTION E AND N OF THE CENTER. ISOLD CELLS HAVE DEVELOPED OVER
FLAGLER AND ST. JOHNS COUNTIES WITH LITTLE MOVEMENT...AS WELL AS SW
OF GNV. CIRRUS BLOW-OFF HAS KEPT N FL AND SE GA UNDER BKN SKIES AND
TEMPS BELOW FORECAST THUS FAR TODAY...HOWEVER CLEARING WEST WITH A
SCT CU FIELD ASSOCIATED WITH MID LEVEL SUBSIDENCE WILL LIKELY ALLOW
AFTERNOON TEMPS TO NEAR 80 +/-1-2 DEGREES OVER THE FORECAST AREA (FA)
AND HELP ENHANCE SB CONVERGENCE LATER THIS AFTERNOON OVER THE
INTERIOR...SLIGHTLY WEST TOWARD I-75.

FORECAST...AS VORT MOVES INLAND S OF TBW...EAST COAST SB WILL
PROVIDE ADDITIONAL LIFT FOR CONVECTION WITH MOST SOUTH OF THE
FA...AND SOME ISOLD CELLS OVER ALACHUA...MARION AND PUTNAM
COUNTIES AS WELL AS ST. JOHNS AND FLAGLER. 12Z JAX SOUNDING SHOWED
DEEP LAYER DRY AIR AND COLD AIR ALOFT...THUS ANTICIPATE GREATEST
THREAT WITH STORMS THIS AFTERNOON WILL LIKELY BE STRONG WINDS. WILL
INCLUDE SLIGHTS POPS IN S ZONES FOR THIS EVENING AS CONVECTION DIES
AFTER SUNSET. MESO-ETA MEAN LAYER RH SHOWS HIGH CLOUDS MOVING OVER
FA W TO E AFTER 06Z TONIGHT ASSOCIATED WITH ANOTHER PRE FRONTAL VORT
MOVING FROM THE E GULF. THE IMPULSE WILL MOVE OVER OUR SOUTHERN ZONES
TOMORROW MORNING COMPARED TO TODAYS SHORT WAVE THAT MOVED FURTHER S
NEAR TBW. ALTHOUGH RADIATIONAL COOLING MAY BE INHIBITED DUE TO CI
DECK FROM VORT...WILL KEEP MENTION OF PATCHY FOG ALL ZONES TONIGHT AS
WINDS NEAR CALM OVER THE INTERIOR. COLD FRONT OVER OHIO VALLEY NEARS
THE FA TOMORROW WITH PASSAGE PROGGED TO BE NEAR DAYBREAK ON THURS.
FLOW VEERS SW AHEAD OF BOUNDARY INCREASING GULF MOISTURE INFLOW FOR
SHOWERS/STORM DELOPMENT TOMORROW AFTERNOON...PERSISTING THROUGH WED
NIGHT AS BOUNDARY WASHES OUT S OF FA THURS. WILL CONTINUE WITH GOOD
CHANCE OVER ALL ZONES TOMORROW AND FL ZONES TOMORROW NIGHT...WITH
SLIGHTLY HIGHER THAN GUIDANCE TEMPS TOMORROW NIGHT ACCOUNTING FOR
CLOUD COVER. WILL INCREASE POPS OVER GNV AND OCF TOMORROW AFTERNOON
WITH MERGE OF PRE FRONTAL LIFT AND SHORT WAVE OVER WESTERN AND
SOUTHERN ZONES. RESIDUAL INSTABILITY LINGERS THURS THUS WILL SLIGHT
CHANCE ALL ZONES. TEMPS DROP BELOW NORMAL AFTER FROPA THURS AND
COOLER TEMPS ON TAP THOUGH THE WEEKEND AS UPPER LEVEL RIDGE BUILDS
OVER THE GULF. NEXT COLD FRONT APPROACHES THE AREA LATE NEXT
TUESDAY.

MARINE...NO HIGHLIGHTS. CURRENT FORECAST LOOKS ON TRACK.

PRELIM CCF...
AMG  BE 058/081 055/070 051 24-52
SSI  BE 063/078 062/068 058 24-43
JAX  BE 062/081 061/072 055 24-34
SGJ  BE 064/081 064/071 060 24134
GNV  BE 063/082 063/078 057 24143
OCF  BE 064/083 065/079 057 24143

.JAX...
.GA...NONE.
.FL...NONE.

PUBLIC...BROYLES
MARINE/AVIATION...CARROLL/SANDRIK

In the hours before

Special weather statement, Apr 2, 10:32 AM EST, 5 hours 7 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-030000-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1032 AM EST TUE APR 2 2002

...ISOLATED STRONG STORMS POSSIBLE ACROSS PORTIONS OF NORTH FLORIDA
THIS AFTERNOON...

AN ATMOSPHERIC DISTURBANCE MOVING ACROSS CENTRAL FLORIDA TODAY...IN
COMBINATION WITH ATMOSPHERIC INSTABILITY AND AN OLD FRONTAL
BOUNDARY...WILL INCREASE THE THREAT OF THUNDERSTORMS ACROSS THE
PENINSULA TODAY. THE GREATEST THREAT OF STRONG STORMS WILL BE SOUTH
OF A GAINESVILLE TO SAINT AUGUSTINE LINE. WIND GUSTS IN EXCESS OF
40 MPH AND HAIL ARE POSSIBLE IN THUNDERSTORMS...AS WELL AS FREQUENT
CLOUD-TO-GROUND LIGHTNING. MOVEMENT OF STORMS WILL GENERALLY BE TO
THE EAST AT 10 MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:00 PM ESTSevere Thunderstorm WarningJAXClay45 min
Apr 2, 4:03 PM ESTSevere Thunderstorm WarningJAXPutnam42 min
Apr 2, 4:23 PM ESTSpecial Marine WarningJAX67 min
Apr 2, 4:33 PM ESTSevere Thunderstorm WarningJAXSaint Johns42 min
Apr 2, 4:51 PM ESTSevere Thunderstorm WarningJAXClay, Putnam39 min
Apr 2, 5:44 PM ESTSevere Thunderstorm WarningJAXDuval, Nassau46 min
Apr 2, 5:52 PM ESTSpecial Marine WarningJAX83 min
Apr 2, 6:08 PM ESTSevere Thunderstorm WarningJAXMarion52 min
Apr 2, 6:10 PM ESTSevere Thunderstorm WarningJAXBaker, Union50 min
Apr 2, 6:44 PM ESTSevere Thunderstorm WarningJAXBradford46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.